Puerto Rico, 2013Flash Flooding in Puerto Rico, May 21, 2013
May 21, 2013 · NWS SJU · 6 events in 2 counties and zones
An active Tropical Wave, combined with daytime heating and sea breeze convergence to produce scattered to numerous showers and isolated to scattered thunderstorms across Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active Tropical Wave, combined with daytime heating and sea breeze convergence to produce scattered to numerous showers and isolated to scattered thunderstorms across Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 21, 3:00 PM AST, 2 hours 6 minutes earlier.
Area forecast discussion, May 21, 3:00 PM AST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
300 PM AST TUE MAY 21 2013
.SYNOPSIS...A MODERATE TO FRESH TRADE WIND FLOW WILL CONTINUE TO
PREVAIL ACROSS THE LOCAL ISLANDS AND REGIONAL WATERS AS SURFACE
HIGH PRESSURE DOMINATES THE CENTRAL ATLANTIC. WEAK TROPICAL WAVE
WILL CONTINUE TO MOVE WEST...AND AWAY FROM THE LOCAL AREA TONIGHT.
UPPER LEVEL PERTURBATIONS ARE EXPECTED TO STREAM ACROSS THE
FORECAST AREA OVER THE NEXT FEW DAYS.
&&
.DISCUSSION...CLOUDINESS AND SHOWERS WITH ISOLATED THUNDERSTORMS
HAVE BEEN DETECTED THROUGHOUT THE DAY. THESE SHOWERS AND
THUNDERSTORMS WERE FAST MOVERS...AND THEREFORE NO MAJOR FLOOD
PROBLEMS HAVE BEEN REPORTED. HOWEVER...A COUPLE OF FLS'S HAVE
BEEN ISSUED.
WEAK TROPICAL WAVE...NOW LOCATED SOUTH OF THE LOCAL AREA...WILL
CONTINUE TO MOVE WEST AT AROUND 10-15 KNOTS...AND AWAY FROM THE
FORECAST AREA TONIGHT. THE NORTHERN PERIPHERY OF AFOREMENTIONED
TROPICAL WAVE WILL CONTINUE TO LEAD TO SCATTERED/LOCALLY NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE FORECAST AREA...
ESPECIALLY OVER THE EAST AND SOUTHEAST COASTAL AREAS OF PUERTO
RICO...SAINT CROIX AND THE CARIBBEAN WATERS THIS EVENING AND
TONIGHT.
AS UPPER LEVEL PERTURBATIONS STREAM ACROSS THE AREA...WET AND
UNSTABLE CONDITIONS WILL CONTINUE WITH A GOOD CHANCE OF SHOWER
AND THUNDERSTORM ACTIVITY AT LEAST THROUGH WEDNESDAY. AT THIS
TIME...A SHORT BREAK IS EXPECTED BY THE END OF THE WORK WEEK...
AS LOW LEVEL MOISTURE DECREASE. HOWEVER...THERE IS ENOUGH MOISTURE
TO COMBINE WITH LOCAL AFFECTS AND DIURNAL HEATING TO RESULT IN
SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON ACROSS WESTERN PUERTO
RICO. MODEL GUIDANCE CONTINUED TO INDICATE AN INCREASE IN LOW
LEVEL MOISTURE AND FAVORABLE UPPER LEVEL DYNAMICS BY THE WEEKEND
INTO THE UPCOMING WEEK AS AN EASTERLY WAVE MOVES ACROSS THE AREA.
&&
.AVIATION...VFR ARE EXPECTED TO PREVAIL ACROSS ALL THE TERMINAL
EXCEPT IN SHRA/TSRA NEAR TJMZ ALONG WITH SOME OBSC MTNS ACROSS
INTERIOR OF PR. VFR CONDS EXPECTED EVERYWHERE AFT 21/22Z. LLVL
WIND FM E TO ESE AT 10-20 KT...HIGHER GUSTS UP TO 30 KT NEAR
SHRA/TSRA.
&&
.MARINE...MODERATE TO FRESH WINDS AND SEAS OF 6 FEET EXPECTED
THROUGH THE FORECAST PERIOD. THE MAIN HAZARD FOR THE MARINERS IS
CLOUD TO WATER LIGHTNING PRODUCING BY THUNDERSTORMS OVER THE
REGIONAL WATERS...ESPECIALLY THE CARIBBEAN LOCAL WATERS. SEAS WILL
INCREASE TO 7 FEET OVER MUCH OF THE ATLANTIC WATERS ON WEDNESDAY
AND THEREFORE SMALL CRAFT ADVISORIES WILL BE REQUIRED.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 78 86 78 86 / 40 40 30 30
STT 77 87 77 87 / 50 50 30 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY FROM 3 PM WEDNESDAY TO 6 AM AST SATURDAY
FOR ANEGADA PASSAGE SOUTHWARD TO 17N-CARIBBEAN WATERS OF
PUERTO RICO FROM 10 NM TO 17N.
SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO 6 AM AST SATURDAY
FOR ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
11/23Hazardous weather outlook, May 21, 12:00 PM AST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
1200 PM AST TUE MAY 21 2013
AMZ710>745-PRZ001>013-221600-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1200 PM AST TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS
OF THE LOCAL ISLANDS DURING THE AFTERNOON AND EVENING HOURS.
THESE SHOWERS AND THUNDERSTORMS HAVE THE CAPABILITY OF
PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL WHICH WILL LEAD
TO URBAN FLOODING AND RISES ON SMALL STREAM AND CREEK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...FLOODING REPORTS WOULD BE
APPRECIATED.
AMZ715-725-VIZ001-002-221600-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1200 PM AST TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS
OF THE LOCAL ISLANDS DURING THE AFTERNOON AND EVENING HOURS.
THESE SHOWERS AND THUNDERSTORMS HAVE THE CAPABILITY OF
PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL WHICH WILL LEAD
TO URBAN FLOODING AND RISES ON SMALL STREAM AND CREEK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...FLOODING REPORTS WOULD BE
APPRECIATED.
Flash Flood, San Juan
- When
- May 21, 5:06 PM AST to 6:45 PM AST
- Where
- San Juan County, 1.91 mi WSW of San Juan to 1.66 mi WSW of San Juan
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.372, -66.078
Bridge below road PR-1 at San Roberto street near Interamerican University was reported flooded.
Flash Flood, San Juan
- When
- May 21, 5:06 PM AST to 6:45 PM AST
- Where
- San Juan County, San Juan to 0.43 mi S of San Juan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.380, -66.050
Roads in Villa Nevarez and Caparra sectors were reported flooded.
Flash Flood, Guaynabo
- When
- May 21, 5:06 PM AST to 6:45 PM AST
- Where
- Guaynabo County, 5.6 mi WNW of Guaynabo to 5.78 mi WNW of Guaynabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.372, -66.103
Esmeralda Avenue was reported flooded.
Flash Flood, San Juan
- When
- May 21, 5:06 PM AST to 6:45 PM AST
- Where
- San Juan County, 3.04 mi NNW of San Juan to 3 mi NNW of San Juan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.422, -66.065
Roosevelt avenue was reported flooded in front of Aurorita Restaurant.
Flash Flood, San Juan
- When
- May 21, 5:25 PM AST to 6:45 PM AST
- Where
- San Juan County, 0.5 mi NNE of San Juan to 1.09 mi NNW of San Juan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 18.387, -66.047
U.S.G.S River sensor indicated Rio Piedras was out of its banks and peak at 20.26 feet. The flood stage is 15 feet.
Flash Flood, San Juan
- When
- May 21, 5:25 PM AST to 6:45 PM AST
- Where
- San Juan County, 1.91 mi NW of San Juan to 1.68 mi NW of San Juan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.401, -66.069
San Claudio Avenue was reported flooded and closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457190, 457191, 457192, 457193, 457194, 457195.